Wisconsin, 2009

Damaging Wind in Wisconsin, August 28, 2009

August 28, 2009 · NWS GRB · 1 event in 1 county or zone

Thunderstorms developed across Wisconsin as a strong upper level disturbance moved across the Upper Mississippi Valley into the Great Lakes. The storms formed ahead of a cold front and low pressure system and raced across the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms developed across Wisconsin as a strong upper level disturbance moved across the Upper Mississippi Valley into the Great Lakes. The storms formed ahead of a cold front and low pressure system and raced across the state. One storm produced damaging winds in eastern Portage County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 28, 1:15 PM CST, 3 hours 29 minutes earlier.

Area forecast discussion, Aug 28, 1:15 PM CST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
215 PM CDT FRI AUG 28 2009

.SHORT TERM...TONIGHT/SATURDAY. CONVECTION INCREASING OVER NC WI
THIS AFTERNOON AS COLDER ALOFT DROPS IN WITH DIGGING UPPER TROF.
WV LOOPS SHOWS A VORT TRACKING OVER NC WI WHICH PRODUCED A FUNNEL
CLOUD OVER UPPER MICHIGAN NORTH OF LNL EARLIER THIS AFTN.
MEANWHILE CONVECTION OVER NW WI INCREASING AS THIS COLDER AIR
ALOFT WAS CREATING UNSTABLE CONDITIONS AND WILL CONTINUE TO MARCH
SE INTO THE FORECAST AREA WHERE SURFACE DEWPOINTS STILL IN THE
50S TO LOWER 60S ALONG A WEAK SURFACE FRONT. WILL GO WITH CAT POPS
THIS EVENING WITH SCT SOUTH TO MORE NUMEROUS NORTH. AS HAS BEEN
THE CASE THE LAST FEW NIGHTS WITH THIS SYSTEM...CONVECTION
INCREASES DURING THE OVERNIGHT HOURS WITH THIS SYSTEM SO WILL
CONTINUE TSRA MENTION GOING INTO THE EVENING HOURS.

LITTLE CHANGE TO GOING PCPN MENTION AND TEMPS FOR SATURDAY.
EXPECT A LULL IN THE MORNING THEN SOME DIURNAL INCREASE IN SHOWER
ACTIVITY IN THE AFTERNOON.

.LONG TERM...SAT NGT THRU NXT FRI. AMPLIFIED MEAN FLOW STILL
EXPECTED TO BREAK DOWN TO A CERTAIN DEGREE NXT WEEK...HOWEVER A
GENERAL TROFFINESS WL REMAIN OVR THE ERN CONUS WITH AN UPR RDG OVR
THE ROCKIES. THIS PATN KEEPS NE WI UNDER A COOL NW FLOW AND A
GENERALLY DRY CONDITION. MAIN FCST CHALLENGE TO BE TEMPS EARLY IN
THE WEEK AND THEN WHEN TO BRING IN THE NXT CHC OF PCPN.

MDLS CONT TO TREND FAST WITH THE EXODUS OF THE SHRTWV TROF SAT
NGT. DVM/RELATIVELY STG SUBSIDENCE TO MOV INTO THE FCST AREA EARLY
IN THE EVENING AND SHOULD END ANY LINGERING SHWR ACTIVITY. PREFER
TO MENTION MAINLY ISOLATED SHWRS FOR EXTREME ERN WI (MAINLY EAST
OF AN IMT-MTW LINE) FOR THE EVENING...OTHERWISE HAVE GONE DRY WITH
A SLOW CLEARING TREND DURING THE OVRNGT HRS. COOL NW WNDS WL USHER
IN AUTUMNAL-LIKE TEMPS WITH MOST OF NE WI SEEING READINGS IN THE
40S.

HI PRES IS FCST TO BEGIN BUILDING SE FROM THE NRN PLAINS INTO THE
MIDWEST ON SUNDAY. COOL AIRMASS ALOFT SHOULD LEAD TO AN INCREASE
IN THE CU FIELD DURING THE DAY...THUS MOSTLY TO PARTLY SUNNY SKIES
WL PREVAIL. HAVE NUDGED MAX TEMPS UP A FEW DEGS DUE TO A BIT MORE
SUNSHINE THAN PREVIOUSLY ANTICIPATED.

THE HI PRES SETTLES PRETTY MUCH RIGHT OVR WI SUNDAY NGT WHICH WL
LEAD TO A VERY CHILLY NGT ACROSS THE FCST AREA. CLR SKIES...LGT
WNDS AND COOL/DRY AIRMASS WL BRING THE FIRST WIDESPREAD FROST OF
THIS GROWING SEASON TO MUCH OF NRN WI...WITH SOME PATCHY FROST IN
LOW-LYING AREAS OF CNTRL WI. HEADLINES WL EVENTUALLY BE NEEDED...
BUT WL ONLY HIGHLIGHT IN THE HWO FOR NOW. EVEN THO THE UPR TROF IS
STILL JUST TO OUR EAST ON MON...HI PRES AT THE SFC WL KEEP SKIES
MOSTLY TO PARTLY SUNNY WITH LGT WNDS. THE VERY COOL START TO THE
DAY SHOULD LIMIT DIURNAL WARMING DESPITE THE SUNSHINE. LOOK FOR
MAX TEMPS TO GENERALLY BE IN THE 65 TO 70 DEG RANGE ACROSS NE WI
WHICH WOULD BE 5 TO 10 DEGS BLO NORMAL FOR EARLY SEPT.

NOT QUITE AS COLD OVR THE FCST AREA MON NGT AS THE SFC HI SHIFTS
EAST A BIT AND A TOUCH OF SW WND DVLPS. NONTHELESS...WOULD NOT BE
SURPRISED TO SEE SOME PATCHY FROST OVR THE NORTHWOODS. ANOTHER
MOSTLY TO PARTLY SUNNY DAY EXPECTED FOR TUE AS THE MAIN BRANCHES
OF THE JET ARE EITHER WELL NORTH IN CANADA OR WELL WEST/SOUTH. MAX
TEMPS WL BE A FEW DEGS WARMER THAN MON WITH MOST LOCATIONS IN THE
LWR 70S. HI PRES TO REMAIN IN CONTROL OF NE WI WEATHER THRU WED AS
THE RGN SITS BETWEEN JET STREAMS WITH NO FNTL BOUNDARIES OR
SHRTWVS IN THE VCNTY. TEMPS WL CONT THEIR SLOW UPWARD RISE WITH
READINGS IN THE LWR TO MIDDLE 70S.

ATTN TURNS TOWARD THE MIDWEST ON THU AS MDLS BRING SHRTWV ENERGY
THRU THE ROCKIES RDG...AND THEN MOV IT SEWD. MDLS HAVE BEEN
INCONSISTENT WITH THE HANDLING OF THIS SHRTWV TROF AND ARE NOW
PULLING THE SYSTEM FARTHER WEST THAN PREV DAYS. SINCE BOTH THE GFS
AND ECWMF HAVE LEANED IN THIS DIRECTION...PREFER TO REMOVE THE
SLGT CHC POPS FOR THE ENTIRE FCST AREA ON THU. MDLS THEN WAFFLE
WITH THE EVENTUAL MOVEMENT OF THE SHRTWV TROF FOR FRI. THE GFS
FCSTS THE TROF TO REACH THE MID-MS VALLEY BY FRI...WHILE THE
LATEST ECMWF HAS GONE WITH MORE OF AN EWD MOVEMENT WITH PCPN OVR
PARTS OF NE WI. THERE IS JUST TOO MUCH UNCERTAINTY INVOLVED WITH
THIS SYSTEM TO JUSTIFY MENTIONING POPS AT THIS TIME. THUS...HAVE
KEPT FRI DRY FOR THE TIME BEING AND WL WAIT FOR BETTER MDL
CONTINUITY. TEMPS BY THE END OF THE WORK WEEK SHOULD BE CLOSER TO
NORMAL LEVELS.
&&

.AVIATION...VFR CONDITIONS WILL LINGER OVER EC WI FOR THIS
AFTERNOON...OTHERWISE EXPECT MVFR CIGS TO SPREAD SOUTHEAST OVER
THE AREA TONIGHT.  AREAS OF MVFR VSBYS WITH SHOWER ACTIVITY ALONG
WITH ISOLD IFR CIGS/VSYBS WITH TSRA/S.
&&

.MARINE...WILL BE COORDINATING SCA HEADLINES WITH AREA OFFICES
THIS AFTERNOON. IF THERE IS NO CONSENSUS WITH HEADLINE WILL DELAY
THE ISSUANCE AND CONTINUE MENTION IN THE TEXT.  REMOVED THE
WATERSPOUT MENTION FROM THE HWO EARLIER TODAY DUE TO PROGGED WINDS
TO BE HIGHER THIS WEEKEND. BUT DUE NOTE THE VORT WHICH PRODUCED
THE FUNNEL CLOUD OVER UPPER MICHIGAN WILL BE TRACKING TOWARD LAKE
MICHIGAN TONIGHT...SO NOT OUT OF THE QUESTION BUT THREAT APPEARS
TO BE LESS.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TDH/AK
Hazardous weather outlook, Aug 28, 2:28 PM CST, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
328 PM CDT FRI AUG 28 2009

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-291100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
328 PM CDT FRI AUG 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
AND NORTHEAST WISCONSIN.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE TO SPREAD FROM WEST TO EAST
OVER THE AREA FOR THE REST OF THE AFTERNOON AND INTO THE EVENING HOURS.
FOR THE REMAINDER OF THE AFTERNOON...A FEW OF THE STRONGER STORMS
OVER CENTRAL AND NORTH CENTRAL WISCONSIN MAY BE CAPABLE OF
PRODUCING UP TO ONE HALF INCH HAIL...GUSTY WINDS TO 40 MPH AND
POSSIBLY FUNNEL CLOUDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

FROST IS POSSIBLE AWAY FROM THE LAKE AND BAY SUNDAY NIGHT.
CLIMATOLOGICALLY COLD SPOTS IN NORTHERN WISCONSIN COULD EXPERIENCE
FREEZING TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

LMZ521-522-541>543-291100-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
328 PM CDT FRI AUG 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON INTO THIS
EVENING.  THE STORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

WINDS AND WAVES HAZARDOUS TO SMALL CRAFT ARE LIKELY SATURDAY
AFTERNOON THROUGH SUNDAY.

TH

In the hours before

Special weather statement, Aug 28, 12:34 PM CST, 4 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
134 PM CDT FRI AUG 28 2009

WIZ005-010>012-282300-
VILAS-ONEIDA-FOREST-FLORENCE-
INCLUDING THE CITIES OF...EAGLE RIVER...RHINELANDER...CRANDON
134 PM CDT FRI AUG 28 2009

...FUNNEL CLOUD OBSERVED NORTH OF LAND O LAKES THIS AFTERNOON...

A STRONG UPPER DISTURBANCE DROPPING INTO NORTH CENTRAL WISCONSIN
THIS AFTERNOON WILL HELP DEVELOP MORE SHOWERS AND THUNDERSTORMS.
THE COOLER AIR ALOFT INVADING NORTHERN WISCONSIN WAS CREATING
UNSTABLE CONDITIONS. AT 110 PM CDT...A FUNNEL CLOUD WAS OBSERVED
NORTH OF LAND O LAKES...JUST NORTH OF THE VILAS COUNTY AND UPPER
MICHIGAN BORDER.

THE POTENTIAL FOR FUNNEL CLOUDS WILL CONTINUE THIS AFTERNOON OVER
FAR NORTH CENTRAL WISCONSIN.  ON RARE OCCASIONS SOME OF THESE
FUNNEL CLOUDS WILL BRIEFLY MAKE CONTACT WITH THE SURFACE...USUALLY
PRODUCING LITTLE TO NO DAMAGE. THE BEST COURSE OF ACTION IF YOU
SPOT A FUNNEL CLOUD IS TO SEEK SHELTER INDOORS.

TDH
Special weather statement, Aug 28, 2:50 PM CST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
350 PM CDT FRI AUG 28 2009

WIZ005-010>012-018>021-030-031-035>037-045-290030-
VILAS-ONEIDA-FOREST-FLORENCE-LINCOLN-LANGLADE-MENOMINEE-
NORTHERN OCONTO-MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-WAUSHARA-
INCLUDING THE CITIES OF...EAGLE RIVER...RHINELANDER...CRANDON...
TOMAHAWK...ANTIGO...KESHENA...WAUSAU...WISCONSIN RAPIDS...
STEVENS POINT...WAUTOMA
350 PM CDT FRI AUG 28 2009

...FUNNEL CLOUDS OBSERVED OVER NORTHERN WISCONSIN TODAY...

A STRONG UPPER DISTURBANCE DROPPING INTO THE NORTH HALF OF
WISCONSIN THIS AFTERNOON WILL CONTINUE TO PRODUCE SHOWERS AND
THUNDERSTORMS.  THE COOLER AIR ALOFT INVADING NORTHERN WISCONSIN
WAS CREATING UNSTABLE CONDITIONS.  WHILE A FUNNEL CLOUD WAS
OBSERVED NORTH OF LAND O LAKES EARLIER THIS AFTERNOON...AROUND 315
PM...ANOTHER FUNNEL CLOUD WAS REPORTED NEAR KENNAN OVER SOUTHWEST
PRICE COUNTY.

THE POTENTIAL FOR FUNNEL CLOUDS WILL CONTINUE THIS AFTERNOON AND
PERHAPS INTO EARLY EVENING OVER NORTH CENTRAL AND PARTS OF CENTRAL
WISCONSIN.  ON RARE OCCASIONS SOME OF THESE FUNNEL CLOUDS WILL
BRIEFLY MAKE CONTACT WITH THE SURFACE...USUALLY PRODUCING LITTLE
TO NO DAMAGE. THE BEST COURSE OF ACTION IF YOU SPOT A FUNNEL CLOUD
IS TO SEEK SHELTER INDOORS.

TDH
Local storm report, Aug 28, 3:01 PM CST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
401 PM CDT FRI AUG 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     HAIL             WAUSAU                  44.96N 89.63W
08/28/2009  M0.50 INCH       MARATHON           WI   TRAINED SPOTTER

            HAIL AS LARGE AS 1/2 INCH

&&
Special weather statement, Aug 28, 3:48 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
448 PM CDT FRI AUG 28 2009

WIZ018-019-282245-
LANGLADE-LINCOLN-
448 PM CDT FRI AUG 28 2009

...STRONG THUNDERSTORMS EXPECTED IN SOUTHEASTERN LINCOLN AND WESTERN
LANGLADE COUNTIES...

AT 447 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF ANTIGO...MOVING SOUTHEAST AT
15 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

THIS STORM WILL BE NEAR...
  ANTIGO BY 520 PM CDT.

THE TOWNS OF DEERBROOK...NEVA AND POLAR ARE ALSO IN THE PATH OF THIS
STORM.

KALLAS
Special weather statement, Aug 28, 4:24 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
524 PM CDT FRI AUG 28 2009

WIZ035>037-282330-
PORTAGE-WAUPACA-WOOD-
524 PM CDT FRI AUG 28 2009

...STRONG THUNDERSTORMS EXPECTED IN PORTAGE...WAUPACA AND WOOD
COUNTIES...

AT 519 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WITTENBERG TO 15
MILES WEST OF PITTSVILLE...MOVING SOUTHEAST AT 25 MPH.

LOCALLY HEAVY RAIN...SMALL HAIL...AND WINDS AROUND 40 MPH ARE
EXPECTED WITH THE STRONGER STORMS.

THESE STORMS WILL BE NEAR...
  PITTSVILLE BY 530 PM CDT.
  STEVENS POINT BY 540 PM CDT.
  WHITING BY 545 PM CDT.
  WISCONSIN RAPIDS BY 550 PM CDT.
  BABCOCK AND AMHERST BY 555 PM CDT.

THE TOWNS OF SHERRY...BLENKER...LINDSEY...AUBURNDALE...MILLADORE...
BETHEL...ARPIN...JUNCTION CITY...VESPER AND ROSHOLT ARE ALSO IN THE
PATH OF THESE STORMS.

ECKBERG

The radar

The Green Bay radar (KGRB), 92 km away, was scanning. The volume nearest the first event began at 22:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Portage

When
August 28, 4:44 PM CST to 4:49 PM CST
Where
Portage County, 1.25 mi SE of Garfield to 1.89 mi NE of New Hope
Measured
83 kt (96 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
44.555, -89.265

A line of thunderstorms moved across central Wisconsin during the late afternoon. One of the storms produced downburst winds of 60 to over 90 mph along a three mile path in eastern Portage County which uprooted or snapped about 300 trees. The strongest winds, estimated near 95 mph, occurred in a localized area near Krogwold Road and Sunset Lake Road outside of Peru, where about 100 trees, mainly pine, were snapped or uprooted.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186265.